logoThe People's Perspective on Medicine

Too Much Vitamin D Resulted in Lingering Leg Pain

High-dose supplements could result in too much vitamin D, throwing calcium out of balance and leading to muscle pain and weakness.
Too Much Vitamin D Resulted in Lingering Leg Pain

Is it possible to get too much vitamin D? Nutrition advisors such as registered dietitians have worried about this for years because vitamin D, like vitamin A, is fat soluble. As a consequence, it could build up in body stores and eventually one could develop an overload.

It isn’t easy to get too much vitamin D through natural means, such as exposing skin to sunshine or eating foods rich in the vitamin. Not many foods have enough vitamin D to make them dangerous, and human physiology has ways to make sure even a lot of sun exposure won’t usually result in vitamin D toxicity.

But it is definitely possible to get too much vitamin D by taking supplements. This reader describes such a case:

Leg Pain from Too Much Vitamin D:

Q. My husband took vitamin D3 for over five years. He started having leg pain in his thigh and went to our family doctor. She prescribed prednisone for two weeks for a possible strained muscle.

His pain improved but returned after he had finished that round of medication. She then referred him to an orthopedic doctor who did an x-ray of his leg and said his pain was probably due to muscle strain. He also prescribed prednisone for two weeks, and again the pain returned after treatment.

Some time later I read that muscle and bone pain could be a side effect of vitamin D3. He discontinued the supplemental vitamin D3 and has been pain-free ever since. What a relief!

Consequences of Too Much Vitamin D:

A. Too much vitamin D can lead to excess calcium in the blood stream. Symptoms include muscle pain or weakness as well as loss of appetite, dehydration, digestive upset and fatigue.

Your husband is not the only reader who has had trouble with a vitamin D supplement.

We heard from one person:

“I eat a very healthy and balanced diet. My yearly complete physical always makes me happy. Last year at my physical, right after winter, my doctor said my level of D was slightly off.

“He agreed that coming out of the winter months probably made it less than perfect, because of lack of sunshine. He suggested however that I take vitamin D, as he himself does.

“I followed his advice, though I take no other supplements. After about a month I started experiencing pain in my bones that was getting worse and worse. I exercise regularly. As the vitamin D was the only new thing in my life, I stopped taking it. The bone pain went away after a few days and has not returned. I recently had my physical (coming out of summer) and my vitamin D level was perfect!”

Some readers may appreciate our Guide to Vitamin D Deficiency, in which we also discuss dose and possible toxicity. It will help you determine how much is too much.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 109 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.